Hail, Stephens
- When
- April 24, 5:03 PM CST
- Where
- Stephens County, Marlow
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.650, -97.960
An isolated thunderstorm developed in Stephens county and moved northeast into Grady county. The thunderstorm moved very slowly northeast before dissipating in eastern Grady county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An isolated thunderstorm developed in Stephens county and moved northeast into Grady county. The thunderstorm moved very slowly northeast before dissipating in eastern Grady county. The thunderstorm produced brief, but significant hail near Alex. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 24, 1:46 PM CST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 246 PM CDT FRI APR 24 2009 .DISCUSSION... SOUTHWEST FLOW BECOMING ESTABLISHED TODAY AND LOOKS TO CONTINUE FOR THE FORESEEABLE FUTURE. THIS WILL MEAN THE START OF AN PROLONGED ACTIVE PERIOD ACROSS OKLAHOMA AND WESTERN NORTH TEXAS. ALTHOUGH A FEW SHWRS/TSTMS MAY OCCUR THIS EVENING ASSOCIATED WITH MID-LEVEL WAVE MOVING CROSS TX... REAL BEGINNING OCCURS SAT AFTN. BY LATE IN THE DAY TOMORROW SFC COLD FRONT AND DRYLINE APPROACH WESTERN AND NORTHERN BORDERS OF OK. ALTHOUGH CAPPING INVERSION IS EXPECTED TO LIMIT CONVECTION... ANY STORMS THAT DO DEVELOP IN THE ANTICIPATED ENVIRONMENT ACROSS WESTERN OK WILL LIKELY BE SEVERE. SIMILAR SITUATION TO OCCUR AGAIN SUN AFTN WITH PERHAPS EVEN MORE MID-LEVEL SUPPORT AS STRONGER WAVE EJECTS OUT OF WESTERN TROUGH. COULD SEE FIRST ROUND OF MORE WIDESPREAD SIGNIFICANT PRECIP SUN NIGHT INTO MON BEFORE SFC FRONT MAKES A RUN SOUTH TOWARD THE RED RIVER MON NIGHT INTO TUE. AS NEXT WAVE DROPS INTO WESTERN TROUGH... SFC FRONT LIFTS BACK NORTH TUE NIGHT INTO WED SETTING THE STAGE FOR A REPEAT PERFORMANCE OF THE EARLIER SCENARIO FOR THE SECOND HALF OF THE UPCOMING WEEK. AGAIN MULTIPLE SEVERE WX EPISODES AND HEAVY RAIN ARE POSSIBLE. LATEST GFS THEN... SHOWS THE NEXT SFC FRONT MOVING TOWARD THE RED RIVER BY FOLLOWING WEEKEND BEFORE POSSIBLY LIFTING BACK NORTH AND DOING THE WHOLE THING AGAIN DURING THE FIRST WEEK OF MAY. THE DAY TO DAY DETAILS WILL BE HARD TO FORESEE FARTHER OUT AS WHAT OCCURS ON A PARTICULAR DAY WILL INFLUENCE THE NEXT TO SOME DEGREE. HOWEVER THE BIG PICTURE CONT TO SHOW SOUTHWEST MID-LEVEL FLOW THROUGH 240HRS. THIS WILL LIKELY KEEP WX ACTIVE ACROSS SOUTHERN PLAINS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 65 77 65 75 / 0 20 20 40 HOBART OK 62 81 64 77 / 0 10 20 40 WICHITA FALLS TX 65 82 67 76 / 0 20 20 30 GAGE OK 63 81 62 79 / 10 20 30 40 PONCA CITY OK 67 79 65 75 / 10 30 30 40 DURANT OK 65 76 65 79 / 0 20 20 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25/30
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1134 AM CDT FRI APR 24 2009
OKZ004>048-050>052-TXZ083>090-251000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1134 AM CDT FRI APR 24 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. MARGINALLY SEVERE
THUNDERSTORMS ARE POSSIBLE.
DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH CENTRAL TEXAS
TODAY. LIFT ASSOCIATED WITH THIS SYSTEM MAY GENERATE THUNDERSTORMS
IN PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA. THOUGH INSTABILITY AND
SHEAR WILL BOTH BE ON THE WEAK SIDE...GUSTY WINDS ARE POSSIBLE WITH
DOWNDRAFTS FROM THE STRONGEST STORMS.
PROBABILITY TABLE...
VALID THROUGH 500 AM CDT SATURDAY APR 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
A PROLONGED PERIOD OF ACTIVE WEATHER FOR THE SOUTHERN PLAINS...
INCLUDING THE POTENTIAL FOR SEVERE THUNDERSTORMS AND FLOODING
RAIN... WILL LIKELY BEGIN THIS WEEKEND AND CONTINUE WELL INTO NEXT
WEEK. GULF MOISTURE RETURN INTO THE SOUTHERN PLAINS WILL CONTINUE
THROUGH EARLY NEXT WEEK. A DRY LINE WILL REMAIN IN THE AREA OF WEST
TEXAS THROUGH THE WEEKEND. A SLOW MOVING COLD FRONT WILL DRIFT
SOUTHEAST INTO THE NORTHWESTERN CORNER OF OKLAHOMA AS EARLY AS
SATURDAY AFTERNOON. THIS FRONT IS FORECAST TO REMAIN IN OR NEAR THE
OKLAHOMA AND NORTH TEXAS AREA FROM SUNDAY THROUGH THE MIDDLE OF NEXT
WEEK. ALL OF THIS WILL TAKE PLACE BENEATH A STRONG AND PERSISTENT
SOUTHWESTERLY FLOW ALOFT... WHICH WILL FEATURE SEVERAL EMBEDDED
SMALL-SCALE DISTURBANCES. MOISTURE... INSTABILITY... AND VERTICAL
WIND PROFILES WILL BE FAVORABLE FOR MULTIPLE ROUNDS OF STRONG TO
SEVERE THUNDERSTORMS FROM LATE SATURDAY THROUGH WEDNESDAY.
FOR THIS WEEKEND... THERE IS A SLIGHT RISK OF SEVERE STORMS LATE
SATURDAY AND SATURDAY NIGHT ACROSS PORTIONS OF WESTERN... CENTRAL...
AND NORTHERN OKLAHOMA... AND PARTS OF WESTERN NORTH TEXAS. A STRONG
CAP MAY LIMIT THUNDERSTORM DEVELOPMENT. HOWEVER... IF SEVERE STORMS
DO DEVELOP... LARGE HAIL AND STRAIGHT-LINE WINDS WILL BE THE MAIN
CONCERNS. ON SUNDAY... THERE IS A RISK OF SEVERE STORMS ACROSS MUCH
OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. THERE IS SOME
UNCERTAINTY AS TO WHERE THE SURFACE FEATURES WILL SET UP SUNDAY BUT
THE CAP IS EXPECTED TO BE WEAKER ON SUNDAY. SEVERE STORMS COULD
DEVELOP ALONG AND EAST OF A DRYLINE LOCATED IN THE TEXAS PANHANDLE
LATE SUNDAY AFTERNOON. STRONG SHEAR AND INSTABILITY WILL DEVELOP
WITH LARGE HAIL... DAMAGING WINDS... AND TORNADOES POSSIBLE WITH ANY
SEVERE STORMS. THE STORMS MAY THEN DEVELOP INTO ONE OR MORE
THUNDERSTORM COMPLEXES THAT MOVE ACROSS THE AREA SUNDAY NIGHT WITH
DAMAGING WINDS AND LARGE HAIL BECOMING THE PRIMARY CONCERN. THE RISK
OF SEVERE STORMS WILL CONTINUE NEXT WEEK... NEARLY EVERY DAY AND
NIGHT... THROUGH WEDNESDAY... WITH POSSIBILITIES BEING SOMEWHAT
DEPENDENT ON WHAT OCCURS THE PREVIOUS DAY AND NIGHT.
OTHER HAZARDOUS WEATHER...
HEAVY RAIN COULD LEAD TO FLOODING BY NEXT WEEK... INCLUDING AN
INCREASING POTENTIAL FOR MAINSTEM RIVER FLOODING BY MIDWEEK.
WIDESPREAD RAINFALL TOTALS OF 2 TO 4 INCHES ARE LIKELY BETWEEN THIS
WEEKEND AND NEXT WEDNESDAY. LOCAL TOTALS GREATER THAN 5 INCHES WILL
BE POSSIBLE.
STRONG SOUTH WINDS WILL OCCUR OVER MUCH OF OKLAHOMA AND NORTHERN
TEXAS ON SATURDAY THROUGH AT LEAST SUNDAY. SUSTAINED WINDS NEAR 30
MPH WITH GUSTS OVER 40 MPH WILL BE POSSIBLE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY.
MAXWELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 544 PM CDT FRI APR 24 2009 OKZ027-039-242300- GRADY OK-STEPHENS OK- 544 PM CDT FRI APR 24 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY AND STEPHENS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF DUNCAN AT 545 PM CDT...MOVING NORTHEAST AT 25 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN GRADY AND STEPHENS COUNTIES...INCLUDING THE CITY OF DUNCAN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
The Norman radar (KTLX), 98 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155817, 155818, 155819.